A few years earlier, I had had a severe nervous breakdown, so at first I accepted my doctor's explanations that my voice problems were probably due to a "nervous" disposition. Diagnosed as paranoid schizophrenic, I had been prescribed an anti-psychotic drug given by slow-release injection, which I went on taking for several years.
As time went by my voice got worse: there were times when it was an immense effort to produce any words at all. I was eventually referred to an NHS speech therapist who, after one session, said the problem was psychological and that she could do nothing for me.
For the next couple of years I struggled on unaided. At work, with a computer software company, I was rapidly losing confidence: I tended to stay away from the telephone and direct contact with clients, increasingly spending my time in front of a computer screen. Socially, I was becoming a recluse. A private speech therapist suggested my voice was a "cry for help" and referred me to a psychologist: she told me my voice might never get better.
For another few years I gave up on medical advice. By this time I had stopped working and my self-esteem was at an extremely low ebb. Last year, in desperation, I asked to be referred to another NHS speech therapist.
She was the first to suspect that my "bad" voice might be caused by a physical rather than a psychological problem. This came as a great relief: it had always puzzled me that I could feel mentally well, but my voice would be terrible, or vice-versa.
In January last year, through my speech therapist, I was referred to the Voice Clinic at the National Hospital of Neurology and Neurosurgery in London. My therapist's suspicions were confirmed: I was found to be suffering from laryngeal dystonia, a neurological disorder which causes the muscles of the vocal cords to go into involuntary spasm. The neurologist said it was caused by the anti-psychotic drugs I was still taking.
I was treated for the disorder the same day. Using a procedure called electromyography, where a needle is attached to a computer, the consultant injected a couple of very precise points in the muscles of the vocal cords with minute quantities of botulinum toxin, the agent also responsible for botulism. This kills off nerve-endings, so that the over-active muscles weaken. Within 48 hours, I was speaking with an ease that I had not known for years, albeit with a weak voice that took several weeks to grow stronger.
I now find I can talk freely for four or five months at a time, after which the nerve endings regenerate, the dystonia returns and I have to go for further injections. My self-esteem has soared, my mental health has improved and my job prospects look promising.
Dystonia, or abnormal muscle rigidity, is a condition that can affect many parts of the body. Eyes can become clamped shut (blepharospasm); the neck can twist into odd, painful postures (torticollis); legs, arms, even breathing can be affected. Some unfortunates suffer from generalised dystonia, where several parts of their body go into spasm.
Although it is sometimes caused by neurological disorders such as stroke and Parkinson's disease, dystonia can be an occasional side-effect of anti-psychotic drugs, as in my case. It can usually be relieved by botulinum toxin injections, although drug treatments are also used. About 6,500 people in Britain suffer some form of diagnosed dystonia, although the Dystonia Society, a medical charity in the UK, estimates the true figure is far higher. Stories of misdiagnosis and medical ignorance, of referral to psychologists and psychiatrists, are common.
Although I have now stopped taking my original anti-psychotic drug and am prescribed another drug in reduced dosage, my voice disorder could be irreversible. Knowing that it is a physical condition and that I am not some kind of psychological freak helps me to cope; but I still feel angry that I was put on a powerful drug without being warned about a side- effect that ruined my life for nearly a decade.
The Dystonia Society can be contacted on 0171- 329 0797.Reuse content